Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 119, NWS Cleveland, OH

August 20, 2009Medina County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 20, 2009, 5:14 PM EDT for Medina County, Ohio. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2009, 5:14 PM EDT (21:14 UTC)
Expired
Aug 20, 2009, 6:15 PM EDT
In force
61 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Medina County, OH

The radar

The Cleveland radar (KCLE), 28 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:45 PM EDTTSTM WND DMG4 Ene Medina, OHNUMEROUS LARGE TREE BRANCHES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:41 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 202114
SVRCLE
OHC103-202215-
/O.NEW.KCLE.SV.W.0119.090820T2114Z-090820T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
514 PM EDT THU AUG 20 2009

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEDINA COUNTY IN NORTHEAST OHIO

* UNTIL 615 PM EDT

* AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF SPENCER...
  OR 7 MILES NORTHEAST OF ASHLAND...AND WAS MOVING NORTHEAST AT 40
  MPH. PENNY SIZE HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  LODI...
  MEDINA...
  LITCHFIELD...
  BRUNSWICK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4128 8168 4099 8168 4099 8217 4113 8217
      4114 8208 4119 8208 4121 8206 4120 8198
      4125 8197 4127 8194
TIME...MOT...LOC 2114Z 238DEG 35KT 4095 8225

$$

LEINS
2 follow-up statements
000 
WWUS51 KCLE 202144
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
544 PM EDT THU AUG 20 2009

OHC103-202215-
/O.CON.KCLE.SV.W.0119.000000T0000Z-090820T2215Z/
MEDINA OH-
544 PM EDT THU AUG 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR MEDINA COUNTY...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MEDINA...MOVING
NORTHEAST AT 40 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
BRUNSWICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

&&

LAT...LON 4128 8168 4099 8168 4099 8217 4113 8217
      4114 8208 4119 8208 4121 8206 4120 8198
      4125 8197 4127 8194
TIME...MOT...LOC 2145Z 239DEG 34KT 4115 8182

$$

MITCHELL
000 
WWUS51 KCLE 202213
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
613 PM EDT THU AUG 20 2009

OHC103-202224-
/O.EXP.KCLE.SV.W.0119.000000T0000Z-090820T2215Z/
MEDINA OH-
613 PM EDT THU AUG 20 2009

...THE SEVERE THUNDERSTORM WARNING FOR MEDINA COUNTY EXPIRES AT 615
PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

LAT...LON 4128 8168 4099 8168 4099 8217 4113 8217
      4114 8208 4119 8208 4121 8206 4120 8198
      4125 8197 4127 8194
TIME...MOT...LOC 2214Z 239DEG 34KT 4128 8150

$$

MITCHELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:50 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 20, 2:50 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
250 PM EDT THU AUG 20 2009

.SYNOPSIS...
A COLD FRONT OVER INDIANA WILL MOVE EAST ACROSS THE AREA TONIGHT AND
EARLY FRIDAY AND BE FOLLOWED BY A TROUGH FRIDAY NIGHT.  UPPER LEVEL
LOW PRESSURE WILL BE OVER THE REGION SATURDAY THEN HIGH PRESSURE
WILL BUILD SOUTHEAST INTO THE AREA SUNDAY AND MONDAY AND STALL OVER
THE REGION THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY/...
SUFFICIENT INSTABILITY AND WIND SHEAR REMAIN ON TRACK FOR STRONG TO
LOCALLY SEVERE STORMS TONIGHT INTO EARLY FRIDAY AS THE WEAK COLD
FRONT MOVES INTO THE AREA ACTING AS A LIFTING TRIGGER. THE SVR WATCH
IS OUT FOR THE WHOLE AREA UNTIL 10 PM.  A MUGGY NIGHT IS IN STORE AS
DEWPOINTS GENERALLY RUN CLOSE TO 70.

&&

.SHORT TERM /6 AM FRIDAY THROUGH SUNDAY NIGHT/...
THREAT FOR SEVERE STORMS SHOULD END WITH THE FIRST WIND SHIFT FRIDAY
MORNING.  BUT STRONG STORMS STILL POSSIBLE WITH DAYTIME HEATING AS
MOISTURE LINGERS DUE TO DIFFUSE NATURE OF THE FRONTAL BOUNDARIES AND
UPPER LEVEL COOLING AS THE UPPER TROUGH STARTS TO DIG INTO THE
INDIANA AREA.

BY FRIDAY NIGHT...BETTER CHANCE SHIFTS INTO THE EASTERN PART OF THE
AREA WITH MUCH OF THE ACTIVITY DISSIPATING BY THE END OF THE
EVENING. WITH THE UPPER TROUGH OVER OUR AREA SAT...DAYTIME HEATING
IS EXPECTED TO TRIGGER SCT SHRA AND POSSIBLE TSRA WITH THE BETTER
CHANCE AGAIN IN THE EAST.  WILL KEEP SMALL CHANCE GOING SAT NIGHT
AND ON SUN IN THE EAST TO ACCOUNT FOR THE UPPER TROUGH AND LINGERING
MOISTURE.  ENOUGH SURFACE RIDGING SHOULD BUILD IN FOR SUN NIGHT TO
PROVIDE DRY CONDITIONS ALTHOUGH THERE COULD BE AN ISOLATED
CONVECTIVE SHOWER LEFTOVER IN THE FAR EAST DURING THE EVENING.

COOLER TEMPS SETTLE INTO THE AREA FOR THE WEEKEND WITH HIGHS MAINLY
IN THE 70S AND LOWS IN THE 50S TO LOWER 60S.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
LONG TERM STARTS OFF WITH HIGH PRESSURE. ONE FRONTAL BOUNDARY TO BE
CONCERNED WITH NEAR MID WEEK WITH A TROUGH MOVING FROM THE NORTHERN
LAKES TO NEW ENGLAND. FRONT MAY BE SLOW TO MOVE SINK SOUTHWARD
THROUGH THE AREA WED INTO THU. CHANCE POPS FOR THIS FRONT WILL STILL
SUFFICE. RELATIVELY SMALL DIFFERENCES AMONGST MODELS FOR LONG TERM.
TEMPERATURES LOW/MID 80S PRECEDING THE FRONT...WITH UPPER 70S BEHIND.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SCATTERED CONVECTION TO START TO BREAK OUT ALONG MESOSCALE
BOUNDARIES THIS AFTERNOON. MAIN AREAS WE ARE WATCHING IS
SOUTHEAST SITES AND NW SITES AT FIRST. ENTIRE AREA HAS
THUNDERSTORM POTENTIAL THROUGH ABOUT 00Z ALONG WITH SPC SLIGHT
RISK OF SEVERE...WITH WINDS THE PRIMARY THREAT. VERY MOIST OUT
THERE AND ANY TS ACTIVITY WILL QUICKLY BRING VSBY/CIGS DOWN TO
MVFR/IFR FOR A TIME. GUSTS OUTSIDE OF TS TO CONTINUE INTO THE
EVENING. THERE MAY BE A LULL IN TS ACTIVITY FOR SEVERAL HOURS
MID/LATE EVENING. SLOW COLD FRONT WILL WORK ACROSS WITH ENOUGH
UPPER SUPPORT FOR AN ADDITIONAL THUNDERSTORM THREAT OVERNIGHT.
THIS FAR OUT WENT WITH PREDOMINATE SHRA AND CB. BKN CUMULUS FOR
FRIDAY.

.OUTLOOK...NON VFR CONDITIONS POSSIBLE SAT INTO SUN.

&&

.MARINE...
SOUTHWEST WINDS...GUSTY AT TIMES...WILL CONTINUE TONIGHT AND FRIDAY
AHEAD OF A COLD FRONT. SMALL CRAFT ADVISORY ALREADY POSTED AND I
WILL LEAVE IT IN PLACE THROUGH EARLY SATURDAY MORNING. WINDS/WAVES
WILL CALM DOWN A BIT ON SATURDAY...HOWEVER THE REAL PUSH OF COLD AIR
ALOFT WILL OCCUR SATURDAY NIGHT AND SUNDAY WITH WINDS/WAVES ONCE
AGAIN APPROACHING SMALL CRAFT CRITERIA. HIGH PRESSURE...LIGHT WINDS
AND WAVES WILL FINALLY RETURN SUNDAY NIGHT THROUGH THE MIDDLE OF
NEXT WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SATURDAY FOR LEZ142>149.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...OUDEMAN
AVIATION...OUDEMAN
MARINE...LEINS
Hazardous weather outlook, Aug 20, 2:59 PM EDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
259 PM EDT THU AUG 20 2009

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-211900-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
259 PM EDT THU AUG 20 2009

...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WATERSPOUTS ARE POSSIBLE ON LAKE ERIE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ061-211900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
259 PM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WATERSPOUTS ARE POSSIBLE ON LAKE ERIE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:04 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Lorain35 min
Aug 19, 8:10 PM EDTSpecial Marine WarningCLE85 min
Aug 19, 9:51 PM EDTFlash Flood WarningCLEMarion, Morrow4 hr
Aug 20, 9:16 AM EDTSmall Craft AdvisoryCLE36 hr
Aug 20, 2:31 PM EDTSpecial Marine WarningCLE89 min
Aug 20, 2:54 PM EDTSevere Thunderstorm WarningCLEWyandot26 min
Aug 20, 3:05 PM EDTSevere Thunderstorm WarningCLECrawford, Seneca55 min
Aug 20, 3:18 PM EDTSpecial Marine WarningCLE87 min
Aug 20, 3:35 PM EDTSevere Thunderstorm WarningCLECrawford40 min
Aug 20, 3:40 PM EDTSpecial Marine WarningCLE2 hr
Aug 20, 4:09 PM EDTSevere Thunderstorm WarningCLEMarion, Morrow51 min
Aug 20, 4:16 PM EDTSevere Thunderstorm WarningCLEHuron, Richland44 min
Aug 20, 4:21 PM EDTSevere Thunderstorm WarningCLECrawford39 min
Aug 20, 4:33 PM EDTSevere Thunderstorm WarningCLEAshland, Richland57 min
Aug 20, 4:35 PM EDTSevere Thunderstorm WarningCLELorain25 min
Aug 20, 4:38 PM EDTTornado WarningCLELorain18 min
Aug 20, 4:46 PM EDTSpecial Marine WarningCLE29 min
Aug 20, 4:46 PM EDTSevere Thunderstorm WarningCLELorain44 min
Aug 20, 5:06 PM EDTSevere Thunderstorm WarningCLEKnox54 min
Aug 20, 5:38 PM EDTSpecial Marine WarningCLE112 min
Aug 20, 5:42 PM EDTSevere Thunderstorm WarningCLEWayne48 min
Aug 20, 5:47 PM EDTSevere Thunderstorm WarningCLESummit43 min
Aug 20, 5:52 PM EDTSevere Thunderstorm WarningCLECuyahoga38 min
Aug 20, 6:00 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake, Portage60 min
Aug 20, 6:29 PM EDTSevere Thunderstorm WarningCLEAshtabula, Trumbull61 min
Aug 20, 6:43 PM EDTTornado WarningCLEPortage30 min
Aug 20, 6:56 PM EDTTornado WarningCLEStark29 min
Aug 20, 7:23 PM EDTAreal Flood AdvisoryCLEAshtabula, Mahoning, Trumbull3 hr
Aug 20, 7:26 PM EDTSevere Thunderstorm WarningCLETrumbull49 min
Aug 20, 7:29 PM EDTSpecial Marine WarningCLE91 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.